Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 101, NWS Norman, OK

May 7, 1997Kingfisher County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 7, 1997, 11:13 PM CDT for Kingfisher County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 7, 1997, 11:13 PM CDT (04:13 UTC)
Expired
May 8, 1997, 12:15 AM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kingfisher County, OK

The radar

The Norman radar (KTLX), 81 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 080412 RRA
SVROKC
OKC073-080515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1113 PM CDT WED MAY 07 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     KINGFISHER

INCLUDING THE FOLLOWING LOCATIONS
     CASHION...DOVER...HENNESSEY...KINGFISHER AND OKARCHE

AT 1115 PM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
MOVING EAST AT 50 MPH INTO WESTERN KINGFISHER COUNTY. NUMEROUS
REPORTS HAVE BEEN RECEIVED OF DAMAGING WINDS IN EXCESS OF 60 MPH
WITH THESE STORMS. RESIDENTS IN HENNESSEY DOVER KINGFISHER AND
OKARCHE SHOULD TAKE IMMEDIATE PRECVAUTIONS FOR DAMAGING WINDS. 

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY
DAMAGING WINDS.  QUICKLY SEEK SHELTER IN A STURDY STRUCTURE
AWAY FROM WINDOWS.  MOBILE HOMES AND HIGH-PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED.

THIS THUNDERSTORM MAY PRODUCE WEAK...SHORT LIVED TORNADOES
ALONG ITS LEADING EDGE. WIND SPEEDS WITH ANY TORNADO
DEVELOPMENT ARE NOT LIKELY TO GREATLY EXCEED THOSE OF THE
STRAIGHT LINE WINDS OF THE THUNDERSTORM.


LAT...LON 3572  9766 3572  9820 3615  9820 3614  9767

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:20 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 7, 9:20 PM CDT, 1 hour 53 minutes before
FPUS3 KOKC 080219
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT WED MAY 7 1997

RATHER BUSY WITH SVR WX...BUT SEE NO IMMEDIATE NEED TO ADJUST THE ZONES.
 WL HAVE TO MAKE WORDING CHGS BY MDNT...AND ADJUST POPS IN NW ONCE THE
MCS CLEARS THAT AREA.  OTRW...EVERYTHING APPEARS TO BE PROGRESSING AS
ADVERTISED.

FCSTID = 23 = CMS

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 7, 9:48 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT...TEST PRODUCT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0944 PM CDT WED MAY  7 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    6.0 SW   CHEYENNE         OK   62.6 MPH WIND GUST, MEASURED
05/07/97   ROGER MILLS                    OKLAHOMA MESONETWORK

0925 PM    4.0 ESE  ERICK            OK   79.0 MPH WIND GUST, MEASURED
05/07/97   BECKHAM                        OKLAHOMA MESONETWORK

0930 PM    4.0 ESE  ERICK            OK   64.2 MPH WIND GUST, MEASURED
05/07/97   BECKHAM                        OKLAHOMA MESONETWORK

PURPURA
Local storm report, May 7, 10:41 PM CDT, 32 minutes before
LOCAL STORM REPORT...TEST PRODUCT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1038 PM CDT WED MAY  7 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    4.0 SE   HOBART           OK   60.6 MPH WIND GUST, MEASURED
05/07/97   KIOWA                          OKLAHOMA MESONETWORK

PURPURA
Local storm report, May 7, 10:45 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1045 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

1040 PM    2 W MCKNIGHT              OK  1.00 INCH HAIL
5/07/97    HARMON

J
Local storm report, May 7, 10:46 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1045 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

1040 PM    2 W MCKNIGHT              OK  1.00 INCH HAIL
5/07/97    HARMON

J
Local storm report, May 7, 11:12 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1108 PM CDT WED MAY  7 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    7.0 W    WATONGA          OK   64.2 MPH WIND GUST, MEASURED
05/07/97   BLAINE                         OKLAHOMA MESONETWORK
Local storm report, May 7, 11:12 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1108 PM CDT WED MAY  7 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    7.0 W    WATONGA          OK   64.2 MPH WIND GUST, MEASURED
05/07/97   BLAINE                         OKLAHOMA MESONETWORK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:36 PM CDTTornado WarningOUNGrant, Kay39 min
May 7, 7:49 PM CDTSevere Thunderstorm WarningOUNEllis41 min
May 7, 8:10 PM CDTTornado WarningOUNKay, Noble50 min
May 7, 8:15 PM CDTSevere Thunderstorm WarningOUNGrant45 min
May 7, 8:24 PM CDTFlash Flood WarningOUNGrant3 hr
May 7, 8:30 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills60 min
May 7, 8:50 PM CDTTornado WarningOUNKay, Noble40 min
May 7, 9:02 PM CDTFlash Flood WarningOUNKay3 hr
May 7, 9:07 PM CDTSevere Thunderstorm WarningOUNBeckham53 min
May 7, 9:29 PM CDTSevere Thunderstorm WarningOUNGrant, Kay46 min
May 7, 9:30 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
May 7, 9:47 PM CDTSevere Thunderstorm WarningOUNCuster, Washita43 min
May 7, 10:03 PM CDTSevere Thunderstorm WarningOUNHarmon42 min
May 7, 10:08 PM CDTSevere Thunderstorm WarningOUNGrant52 min
May 7, 10:24 PM CDTTornado WarningOUNHarmon51 min
May 7, 10:28 PM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Kiowa, Washita62 min
May 7, 10:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey62 min
May 7, 10:51 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson39 min
May 7, 10:55 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady50 min
May 7, 11:35 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma55 min
May 7, 11:35 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain55 min
May 7, 11:43 PM CDTFlash Flood WarningOUNNoble3 hr
May 8, 4:21 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson39 min
May 8, 5:00 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman45 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman46 min
May 8, 6:22 PM CDTSevere Thunderstorm WarningOUNCotton53 min
May 8, 6:28 PM CDTSevere Thunderstorm WarningOUNTillman47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.